Alert archive / Iowa / Tornado Warnings in 2023
Tornado Warning 17, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Aug 5, 2023, 6:19 PM CDT for Plymouth County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2023, 6:19 PM CDT (23:19 UTC)
- Expired
- Aug 5, 2023, 6:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Plymouth County, IA
The radar
The Sioux Falls radar (KFSD), 99 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 6:25 PM CDT | TSTM WND GST 71 | 2 Sw Le Mars, IA | AWOS station KLRJ Le Mars Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 3:01 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
185
WFUS53 KFSD 052319
TORFSD
IAC149-052345-
/O.NEW.KFSD.TO.W.0017.230805T2319Z-230805T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
619 PM CDT Sat Aug 5 2023
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
Central Plymouth County in northwestern Iowa...
* Until 645 PM CDT.
* At 619 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Merrill, or near Le Mars, moving east at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Le Mars around 625 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Brunsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4274 9632 4281 9630 4288 9608 4271 9607
TIME...MOT...LOC 2319Z 264DEG 13KT 4278 9626
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
Chapman2 follow-up statements
116
WWUS53 KFSD 052333
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
633 PM CDT Sat Aug 5 2023
IAC149-052345-
/O.CON.KFSD.TO.W.0017.000000T0000Z-230805T2345Z/
Plymouth IA-
633 PM CDT Sat Aug 5 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR CENTRAL
PLYMOUTH COUNTY...
At 631 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Le Mars, moving east at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Le Mars around 635 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Brunsville.
At 625 pm CDT...71 mph winds were reported at the Le Mars Airport,
and strong rotation was reported by weather spotters over the south
side of Le Mars.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4274 9632 4281 9630 4288 9608 4271 9607
TIME...MOT...LOC 2331Z 264DEG 13KT 4278 9620
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
Chapman179
WWUS53 KFSD 052346
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
646 PM CDT Sat Aug 5 2023
IAC149-052355-
/O.EXP.KFSD.TO.W.0017.000000T0000Z-230805T2345Z/
Plymouth IA-
646 PM CDT Sat Aug 5 2023
...THE TORNADO WARNING FOR CENTRAL PLYMOUTH COUNTY HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However, very
strong winds are still possible with this thunderstorm moving toward
Oyens and Remsen, with a severe thunderstorm warning in effect until
730 pm.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4274 9632 4281 9630 4288 9608 4271 9607
TIME...MOT...LOC 2345Z 264DEG 13KT 4279 9613
$$
ChapmanWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Aug 5, 4:15 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 5, 4:15 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 415 PM CDT Sat Aug 5 2023 .SHORT TERM...(This Evening through Sunday) Issued at 415 PM CDT Sat Aug 5 2023 An outflow boundary extending west and south of Sioux Falls from near Salem SD to Cherokee IA. This boundary has been a focus of enhanced vorticity and weak convergence. Storms have been develop along this boundary since late morning. As temperatures south of the boundary have been approaching 80 degrees, updrafts appear to be more vigorous and capable of stretching the near surface vorticity and producing tornadoes through early evening. A second area of concern is along a wind shift from western Davison County to west of Yankton SD. As a strong upper level wave moves into southeastern South Dakota storm coverage should increase along this boundary. Deep layer shear remains less than 30 kts and even 0-1 km bulk shear is less than 10 kts. However, as storms move east through the evening, shear does increase so that a few storms could produce brief tornadoes - especially with any boundary interaction as was seen with the tornado near Sioux Center IA earlier this afternoon. Storms closer to the Missouri River could also pose a hail or wind risk where MLCAPE is closer to 1500 J/kg. The severe weather risk will quickly decrease after sunset as instability decreases although lightning will be a concern through the night as the storms continue to move east across southwestern Minnesota and northwestern Iowa. The threat of heavy rainfall with these storms will continue through the night given the deep warm cloud layer and high precipitable water. Rainfall rates with these storms could exceed 2" per hour and produce a flash flooding in urban areas or in areas that have received heavier rainfall this morning. The other concern from later tonight through Sunday will be the increasing winds and moderate to occasionally heavy rain associated with the TROWAL associated with the deepening upper wave moving southeast from South Dakota into Nebraska and Iowa. Rain is expected to form along the cold frontal side of the TROWAL. The TROWAL will move into areas north of Brookings and Huron this evening and then continue to move southeast into Chamberlain and Gregory after midnight. As the night goes on the band of rain will continue spread south and extend form Marshall to Brookings to Lake Andes by sunrise. This band of rain will only slowly weaken and is expected should move southeast and impact Sioux Falls, Worthington during the late morning and early afternoon and then into northwestern Iowa through Sunday evening. Rain is expected to end by Sunday evening. Rainfall rates within the TROWAL could exceed be 0.25 - 0.5" per hour at times through Sunday afternoon. The most likely area to see heavy rain will be around Hwy 14 where amounts could exceed 2 inches - especially from Brookings to Marshall. There is a low probability (~20%) that rainfall could approach exceed an inch on Sunday as far south as I-90 if the band of rain has higher rates (0.5 in or higher) than expected as it moves toward I-90. In addition to the rain, winds will be strong later tonight and Sunday as the gradient tightens on the western side of the surface cyclone. Wind gusts over 30 mph are expected later tonight into Sunday morning. Winds will approach 30 mph much of the day on Sunday along and west of I29. Temperatures on Sunday will be cooler with rain with many areas along and east of I-29 remaining in the upper 60s and even farther west it will only warm into the lower to mid 70s. .LONG TERM...(Sunday Night through Saturday) Issued at 415 PM CDT Sat Aug 5 2023 TUESDAY AND WEDNESDAY: Looking ahead to the the middle and end of the week, the primary focus will be on the precipitation potential for Tuesday night and Wednesday. Relatively good consensus between the Canadian, European, and GEFs ensembles on the timing of a fairly strong upper level wave that will move from the northern Rockies into the northern plains. Ensemble consensus is that that showers and thunderstorms will move into the area Tuesday night and exit later on Wednesday. With rain and clouds into Wednesday morning, consensus would have highs primarily in the 70s. As would be expected there are timing differences that can be seen when looking at QPF plumes. While most ensemble show precipitation late Tuesday, there are a few ensemble members that have rain into Wednesday afternoon as the upper waves moves across the area later on Wednesday. For ensembles that have a slower progression of the upper wave, there would be fewer clouds in the morning and highs could then warm into the lower 80s. As a result, SBCAPE would also be higher exceeding 1500 J/kg resulting in scattered thunderstorms. While the most likely solution (> 50%) is for rain Tuesday night into Wednesday morning with cooler temperatures and little or no severe weather threat, a lower probability solution (~25%) would have a low severe risk Wednesday afternoon and evening. THURSDAY AND SATURDAY: The ensemble mean is to have northwesterly flow through the period. With relatively fast mid-level flow, individual ensemble members have waves moving through at different times in this period which results in a low probability (20-40%) of light precipitation each period. The deterministic ECMWF and GFS would highlight a higher potential for rainfall later Thursday into Thursday night as another wave amplifies as it moves southeastward. Since these deterministic runs represent a clear minority of ensemble solutions at this time, have kept PoPS low. Otherwise, highs are look to be near season normals in the upper 70s to lower 80s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 415 PM CDT Sat Aug 5 2023 Rain and thunderstorms will be the primary concern through 18Z Sunday. Thunderstorms will be the primary concern through 06Z although that threat will decrease west of I29 after 00Z. Intermittent IFR conditions can be expected within any thunderstorm due to heavy rain. Stratus with MVFR to IFR ceilings will be the concern later tonight and Sunday. Where rainfall MVFR visibilities can also be expected. Wind gusts to 30 kts will be possible around KHON overnight and may approach 25 kts at KFSD toward 18Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Schumacher LONG TERM...Schumacher AVIATION...Schumacher
Hazardous weather outlook, Aug 5, 4:23 AM CDT, 13 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 423 AM CDT Sat Aug 5 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-060930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 423 AM CDT Sat Aug 5 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered non severe thunderstorms will be possible Saturday morning, however most areas remain dry. Scattered to numerous thunderstorms are expected to begin to develop early Saturday afternoon along and west of the James River Valley. This thunderstorm activity will track east and southeast into early evening. In some areas, storms may merge into a line. While the severe weather risks remains very conditional on the amount of warming the area experiences today, a few storms may produce quarter size hail along with localized strong winds to 60 mph. While a very low risk, brief funnel clouds or even a brief tornado cannot be ruled out, especially in areas west of Interstate 29. Locally heavy rain is expected in any thunderstorm, with some areas receiving 1 to 3" of rainfall by Sunday afternoon. Slow moving thunderstorms over urban areas could produce flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Northwest wind gusts to 40 mph may be possible Sunday. Additional risks for rain arrive by Wednesday, however the risk for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 1 pm to 10pm Saturday. Spotters are urged to report all severe weather they observe.
In the hours before
Local storm report, Aug 5, 4:39 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
439 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Rain 2 S Sioux Falls 43.51N 96.73W
08/05/2023 E1.53 inch Minnehaha SD Public
Social media report of 1.53 inches. Mid
storm report.
&&
AJPLocal storm report, Aug 5, 4:44 PM CDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
444 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM Rain Hull 43.19N 96.13W
08/05/2023 E4.59 inch Sioux IA Public
Social media report of 4.59 inches so far.
Mid storm report.
&&
AJPLocal storm report, Aug 5, 4:47 PM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
447 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Rain 2 ENE Carthage 44.18N 97.68W
08/05/2023 M6.50 inch Miner SD Emergency Mngr
Cindy EM with Kingsbury county called to
report 6.5 inches of rain.
&&
AJPLocal storm report, Aug 5, 5:24 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
524 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Flash Flood Boyden 43.19N 96.00W
08/05/2023 Sioux IA Public
Public phone call to report 7 inches
approximate of rain so far in Boyden IA.
Street flooding in town. Mid storm report.
&&
AJPLocal storm report, Aug 5, 5:49 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
549 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Rain De Smet 44.39N 97.55W
08/05/2023 E4.00 inch Kingsbury SD Emergency Mngr
Kingsbury County EM reported just under 4
inches of rain as of 5:40 CDT. Mid storm
report.
&&
AJPLocal storm report, Aug 5, 5:55 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
555 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM Flash Flood Boyden 43.19N 96.01W
08/05/2023 Sioux IA Dept of Highways
US 18 is closed in both directions between
County Road K64 and County Road L14 due to
standing water over the highway.
&&
ATThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 12:15 PM CDT | Flash Flood Warning | FSD | Cherokee, Lyon, O'Brien, Osceola | 3 hr |
| Aug 5, 2:09 PM CDT | Tornado Warning | FSD | Sioux | 36 min |
| Aug 5, 2:39 PM CDT | Tornado Warning | FSD | Sioux | 36 min |
| Aug 5, 3:18 PM CDT | Flash Flood Warning | FSD | Lyon, Sioux | 4 hr |
| Aug 5, 3:55 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 16 min |
| Aug 5, 4:41 PM CDT | Flash Flood Warning | FSD | Lyon, Sioux | 3 hr |
| Aug 5, 5:20 PM CDT | Flash Flood Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 3 hr |
| Aug 5, 6:39 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien | 51 min |
| Aug 5, 6:41 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 49 min |
Nearby
Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.